Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Topeka, KS

July 20, 2020Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2020, 1:22 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 1:22 AM CDT (06:22 UTC)
Expired
Jul 20, 2020, 1:47 AM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS53 KTOP 200622
SVRTOP
KSC029-143-200715-
/O.NEW.KTOP.SV.W.0151.200720T0622Z-200720T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
122 AM CDT Mon Jul 20 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ottawa County in north central Kansas...
  Southern Cloud County in north central Kansas...

* Until 215 AM CDT.

* At 122 AM CDT, a severe thunderstorm was located 4 miles south of
  Delphos, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Minneapolis, Miltonvale, Glasco, Delphos and Aurora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3955 9793 3941 9737 3940 9737 3909 9775
      3920 9793
TIME...MOT...LOC 0622Z 219DEG 25KT 3921 9777 

HAIL...1.50IN
WIND...60MPH
 
$$

Teefey
2 follow-up statements
434 
WWUS53 KTOP 200638
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
138 AM CDT Mon Jul 20 2020

KSC029-143-200715-
/O.CON.KTOP.SV.W.0151.000000T0000Z-200720T0715Z/
Ottawa-Cloud-
138 AM CDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN OTTAWA AND SOUTHERN CLOUD COUNTIES...

At 138 AM CDT, a severe thunderstorm was located 5 miles east of
Delphos, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Miltonvale, Glasco, Delphos and Aurora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3955 9793 3941 9737 3940 9737 3914 9770
      3925 9793
TIME...MOT...LOC 0638Z 219DEG 25KT 3930 9768 

HAIL...1.00IN
WIND...60MPH
 
$$

Teefey
416 
WWUS53 KTOP 200647
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
147 AM CDT Mon Jul 20 2020

KSC029-143-200656-
/O.CAN.KTOP.SV.W.0151.000000T0000Z-200720T0715Z/
Ottawa-Cloud-
147 AM CDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTTAWA AND
SOUTHERN CLOUD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3955 9793 3941 9737 3940 9737 3914 9770
      3925 9793
TIME...MOT...LOC 0645Z 219DEG 25KT 3935 9763 

$$

Teefey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 11:38 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 19, 11:38 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1138 PM CDT Sun Jul 19 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 342 PM CDT Sun Jul 19 2020

Currently, the upper air patter continues to feature the main belt
of the Westerlies well north of the area around the Canadian border.
As shortwave energy continues to lift into the northwestern Great
Lakes region, the associated weak surface cold front has settled
across the forecast area.  This boundary is fairly hard to analyze
but it is roughly from just north of Kansas City trailing just north
of Manhattan and then points west into north Central Kansas.  This
boundary is expected to continue to be the focal point for any
storms to develop off of this afternoon with favored areas generally
from Topeka and points east with the best overall - but still weak -
convergence as well as higher theta-e airmass with higher mixing
ratios generally above 15 g/kg.

Overall, dewpoints are slightly lower than yesterday with some areas
being impacted by old outflow boundaries from overnight convection
that moved into the area.  Also, lower dewpoints reside on the north
side of this frontal boundary across the area.  As a result, heat
indicies across the area are now in the upper 80s to upper 90s.
Still very uncomfortable but some relief from the oppressive heat.
Winds remain light, so still exercise caution when working or
playing outdoors.

As hinted at before, storms should still develop this afternoon
generally through 6 or 7 pm from Topeka and points east then down
into areas of east Central KS into the Emporia area.  While severe
storms are not all that likely, there could be one or two develop
with downburst winds being a concern before storms develop off of
the outflows and propagate east of the area before dark.

Overnight, isentropic ascent should increase as night falls and a
LLJ develops over western KS.  As storms grow upscale, veering of
the LLJ should favor advection into the forecast area.  Slow storm
motions and backbuilding suggests that heavy rain would be possible.
 Not entirely sure about overall coverage though if the LLJ does
progressively veer sooner than expected, so not going with a broad
brush Flood Watch for now.  Still coordinated with WPC and the
slight area was not upgraded to a Moderate area for flash flooding
concerns.  Still would not rule out a flash flood warning or two may
be needed tonight with some locally high rainfall amounts.
Antecedent conditions also precluded any enhanced flood concerns at
this time.  Favored areas remain along the weak boundary extending
from area just east of Concordia into east Central KS where some of
the highest amounts may be possible.

.LONG TERM...(Monday night through Sunday)
Issued at 342 PM CDT Sun Jul 19 2020

Into the day on Monday, showers and storms should tend to weaken and
partial clearing could take place into part of the afternoon.  Right
now the a similar pattern appears to be the likely scenario with no
significant change in the synoptic pattern.  One enhancement that
would favor later afternoon storm development and continue to at
least part of the overnight period is that slight amplification of
the upper level energy north of the area may allow for a subtle
shortwave to translate into the area which would foster ascent and
help encourage storm development along with increasing instability
across much of northeastern and east central KS.  A LLJ along with
isentropic ascent into the overnight period would help support more
widespread and heavy rainfall potential once again into the
overnight period.  Moisture flux trajectories look to favor mass
flux into the east Central KS counties.  This would add to overnight
totals from tonight.  At this point the exact amounts are unknown
but the general 48 hour total could be up to around 5 inches or more
over some of these east central areas.  Therefore, expect that some
minor to moderate river flooding could take place and locally high
amounts would lead to potential flash flood warnings as the main
hazards.  Afternoon storms could certain pose a similar downburst
wind risk as well.

For the rest of the week, the upper pattern begins to amplify with a
ridge becoming more pronounced over the central Plains and heat
returning into the upcoming weekend once again with heat index
values topping out around 100 at this point.  Periods of showers and
storms appear possible but low chance due to minor perturbations
along the right flank of the ridge which could impact at least
portions of the area.  A dirty ridge should be the story regardless,
as monsoonal moisture trajectory remain into the general regional
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1120 PM CDT Sun Jul 19 2020

VFR expected at KTOP/KFOE/KMHK as low and mid clouds increase
overnight. Scattered TSRA is still anticipated to develop and
lift northeastward thru terminals in the 06Z-09Z time frame. High
end MVFR stratus is possible within the heavier storms during this
time. While confidence in guidance of storms' coverage and
locations are low, there is a distinct possibility for activity
to linger through the morning, especially at KTOP/KFOE. Additional
TSRA is possible towards the end of the period approaching from
the northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...22
Hazardous weather outlook, Jul 19, 3:46 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Sun Jul 19 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-202100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Sun Jul 19 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There may be a few strong to severe thunderstorms this afternoon
and Tonight. The main hazard will be damaging wind gusts this
afternoon with the focus changing to heavy rainfall overnight.
Localized flooding may be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong to severe thunderstorms will be possible again on
Monday afternoon and possibly on Tuesday. The main hazards will
be damaging winds once again in the afternoon with heavy rainfall
into the overnight period on Monday which may lead to localized
flooding once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 19, 11:31 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1131 PM CDT Sun Jul 19 2020

KSZ021-034>037-200500-
Geary-Clay-Dickinson-Ottawa-Morris-
1131 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...SOUTHWESTERN GEARY...
WESTERN MORRIS...SOUTHEASTERN OTTAWA AND SOUTHWESTERN CLAY COUNTIES
UNTIL MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talmage to 3 miles northwest of Latimer to
near Burdick. Movement was northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms. Locally heavy rainfall may also occur with this line
of storms.

Locations impacted include...
Abilene, Herington, Chapman, Solomon, Enterprise, White City, Hope,
Woodbine, Manchester, Longford, Latimer, Talmage, Moonlight and
Burdick.

This includes Interstate 70 between mile markers 267 and 289.

LAT...LON 3923 9733 3886 9675 3867 9669 3852 9676
      3852 9693 3861 9693 3861 9712 3884 9737
      3896 9737 3896 9746 3899 9746
TIME...MOT...LOC 0430Z 232DEG 17KT 3904 9730 3877 9689 3853 9684

Gargan
Special weather statement, Jul 19, 11:58 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1158 PM CDT Sun Jul 19 2020

KSZ035>037-200530-
Geary-Dickinson-Morris-
1158 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKINSON...SOUTH
CENTRAL GEARY AND NORTHWESTERN MORRIS COUNTIES UNTIL 1230 AM CDT...

At 1157 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of White City, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
White City, Woodbine and Latimer.

LAT...LON 3884 9699 3902 9673 3889 9654 3870 9691
TIME...MOT...LOC 0457Z 232DEG 19KT 3882 9683

Gargan
Special weather statement, Jul 20, 12:18 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1218 AM CDT Mon Jul 20 2020

KSZ021-022-035-036-200545-
Geary-Clay-Dickinson-Riley-
1218 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...
NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY
COUNTIES UNTIL 1245 AM CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wakefield, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm. This storm will also produce brief heavy rainfall.

Locations impacted include...
Wakefield, Milford and Milford Lake.

LAT...LON 3917 9722 3939 9697 3918 9672 3900 9706
TIME...MOT...LOC 0517Z 233DEG 14KT 3917 9705

Gargan
Special weather statement, Jul 20, 12:43 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
1243 AM CDT Mon Jul 20 2020

KSZ021-034-035-200615-
Clay-Dickinson-Ottawa-
1243 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...EASTERN
OTTAWA AND SOUTHWESTERN CLAY COUNTIES UNTIL 115 AM CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Niles, moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bennington, Wells, Manchester, Longford and Niles.

LAT...LON 3925 9750 3916 9724 3896 9746 3896 9756
      3901 9765
TIME...MOT...LOC 0543Z 216DEG 26KT 3902 9751

Teefey
Special weather statement, Jul 20, 12:50 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
1250 AM CDT Mon Jul 20 2020

KSZ020-034-200615-
Cloud-Ottawa-
1250 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA AND SOUTHWESTERN
CLOUD COUNTIES UNTIL 115 AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Beverly, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.

LAT...LON 3940 9793 3921 9759 3896 9790 3896 9793
TIME...MOT...LOC 0549Z 222DEG 30KT 3908 9798

Teefey
Special weather statement, Jul 20, 1:15 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
115 AM CDT Mon Jul 20 2020

KSZ020-034-200645-
Cloud-Ottawa-
115 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 145 AM CDT...

At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ada, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Glasco, Delphos and Ada.

LAT...LON 3922 9793 3942 9783 3932 9743 3904 9778
      3917 9793
TIME...MOT...LOC 0615Z 229DEG 25KT 3918 9779

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:08 PM CDTSpecial Weather StatementTOPCoffey37 min
Jul 19, 7:27 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min
Jul 19, 7:35 PM CDTSpecial Weather StatementTOPCoffey40 min
Jul 19, 7:48 PM CDTSpecial Weather StatementTOPLyon27 min
Jul 19, 7:52 PM CDTSpecial Weather StatementTOPAnderson23 min
Jul 19, 7:56 PM CDTSevere Thunderstorm WarningTOPAnderson49 min
Jul 19, 7:58 PM CDTAreal Flood AdvisoryTOPAnderson92 min
Jul 19, 8:35 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
Jul 19, 8:57 PM CDTSpecial Weather StatementTOPCoffey33 min
Jul 19, 9:02 PM CDTSpecial Weather StatementTOPLyon43 min
Jul 19, 9:19 PM CDTSpecial Weather StatementTOPCoffey41 min
Jul 19, 9:24 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Jul 19, 11:31 PM CDTSpecial Weather StatementTOPDickinson29 min
Jul 19, 11:58 PM CDTSpecial Weather StatementTOPGeary32 min
Jul 20, 12:18 AM CDTSpecial Weather StatementTOPRiley27 min
Jul 20, 12:43 AM CDTSpecial Weather StatementTOPOttawa32 min
Jul 20, 12:50 AM CDTSpecial Weather StatementTOPOttawa25 min
Jul 20, 1:15 AM CDTSpecial Weather StatementTOPOttawa30 min
Jul 20, 2:02 AM CDTSpecial Weather StatementTOPCloud28 min
Jul 20, 2:14 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington30 min
Jul 20, 2:50 AM CDTSpecial Weather StatementTOPRepublic25 min
Jul 20, 2:52 AM CDTSpecial Weather StatementTOPNemaha23 min
Jul 20, 3:44 AM CDTSpecial Weather StatementTOPRepublic61 min
Jul 20, 3:52 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington53 min
Jul 20, 6:13 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley32 min
Jul 20, 6:20 AM CDTAreal Flood AdvisoryTOPBrown, Marshall, Nemaha3 hr
Jul 20, 6:25 AM CDTSpecial Weather StatementTOPBrown35 min
Jul 20, 6:46 AM CDTSpecial Weather StatementTOPJackson, Jefferson, Shawnee, Wabaunsee29 min
Jul 20, 6:49 AM CDTAreal Flood AdvisoryTOPBrown3 hr
Jul 20, 7:12 AM CDTSpecial Weather StatementTOPDouglas, Franklin, Jefferson, Shawnee63 min
Jul 20, 7:38 AM CDTSpecial Weather StatementTOPAnderson, Coffey, Lyon, Osage67 min
Jul 20, 9:17 AM CDTSpecial Weather StatementTOPOsage43 min
Jul 20, 10:54 AM CDTRiver Flood WarningTOPNemaha9 hr
Jul 20, 11:53 AM CDTAreal Flood AdvisoryTOPRepublic3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.